Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 9, 2018, 1:02 PM CDT for Bibb County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 1:02 PM CDT (18:02 UTC)
- Expired
- Aug 9, 2018, 1:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
County Bibb County, AL
The radar
The Birmingham radar (KBMX), 27 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531
WWUS84 KBMX 091802
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
102 PM CDT THU AUG 9 2018
ALZ023-024-034-091830-
Bibb AL-Jefferson AL-Tuscaloosa AL-
102 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TUSCALOOSA...NORTH
CENTRAL BIBB AND SOUTH CENTRAL JEFFERSON COUNTIES UNTIL 130 PM CDT...
At 102 PM CDT, Doppler radar was tracking a strong thunderstorm near
Abernant, or 16 miles east of Holt, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bessemer, Lake View, Vance, Woodstock, Tannehill Ironworks State
Park, Abernant, North Bibb, McCalla, Bucksville, McAdory, Green Pond,
Caffee Junction and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3338 8699 3325 8700 3325 8703 3321 8703
3321 8702 3319 8702 3319 8703 3317 8703
3317 8701 3313 8701 3321 8726 3328 8727
TIME...MOT...LOC 1802Z 269DEG 18KT 3324 8722
$$
05What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:44 PM CDT, 18 minutes earlier.
Area forecast discussion, Aug 9, 12:44 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1244 PM CDT Thu Aug 9 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... A lone of showers with a few thunderstorms extended from eastern Morgan County in the Tennessee Valley south-southwest into northern Tuscaloosa County in western Alabama. This activity will continue to generally move eastward from 10-20 knots. Gusty winds will be possible with winds observed at Cullman and Jasper within the past hour gusting to 25 mph at both locations. Rainfall amounts will generally range from 3/4 of an inch to an inch per hour. The risk of localized flooding will persist today but the faster storm motions will help to mitigate this risk as long as training/backbuilding is kept to a minimum. Additional convection is developing across St. Clair/Talladega, Clay and Randolph Counties as well. All of this activity will be monitored for further development/growth into the afternoon and early evening hours. Shower activity may develop into thunderstorms over the next few hours across our southwest counties as well. The 12Z BMX sounding modified for a high of 88 degrees yields around 3,000 J/kg of surface-based CAPE and downdraft CAPE values are around 800 J/kg. The profile is relatively moist from the surface to around 550 mb and yields a precipitable water value around 1.88 inches. The higher moisture content in the lower half of the profile helps to keep the wet microburst risk in the low category, however, like previous days, wet microbursts can not be ruled out. Upper-level dynamics remain weak which is typical for this time of year and will discourage convection from becoming more organized and more persistent through time. The area remains between higher pressure to the southeast and lower pressure to the northwest with a stationary front extending from eastern Texas northeast into southern Illinois with a well- defined closed low via multiple channels of moisture channel imagery over southeast Nebraska and northeast Oklahoma. Mid to low level impulses will continue to move east from the Mid South region today and tonight which will continue to provide support for isolated to scattered shower and thunderstorm development which will provide temporary heat relief. 05 Previous short-term discussion: Made some adjustments to POPs and temperatures, based on the area of convection that has moved into the northwest portion of the CWA. Not a lot of lightning currently associated with this area of rain, but will probably see some growth in intensity as morning transitions to afternoon. In addition to that activity, the seabreeze is off to an early start, and would expect its northward surge to increase rain chances in our southern counties by noon (if not sooner) as well. /61/ Previous short-term discussion:Today and Tonight. Overnight observations continues to show an upper-level trough to our north, with another upstream shortwave situated over KS/MO. It appears this H3 disturbance will cut off from primary flow and become a small/weak ULL, gradually working its way southeastward towards Arkansas during afternoon as the primary longwave trough begins to exit the region along the East Coast. A mid-level vort max was analyzed near the AR/MO border and will move eastward, providing PVA as an additional trigger for downstream thunderstorm development. At the surface, a diffuse frontal boundary should continue to meander from Arkansas and extend up through the Ohio Valley. It should also gradually move east/southeast and nudge an axis of higher moisture content into the forecast area today. Yesterday's 00Z sounding revealed a 1.95" PW, indicative of the deepening moisture downstream of these primary synoptic features. Thunderstorm activity remained active overnight in AR and was beginning to move in to northern Mississippi. Given the approaching mid/upper-level support to our west, and any outflow from remnant convective activity, we will see thunderstorm development occur primarily north and east of the I-20/I-59 corridor. Generally expecting storms to move easterly with a little better westerly H5 flow today. Boundary layer thermodynamics remain plentiful as SBCAPE values increase to the 2,000-3,000 J/kg range during peak diurnal heating, though wind shear parameters/mid-level lapse rates remain low. Given the nature of the atmosphere, scattered to numerous showers and thunderstorms will encompass most of central Alabama today, though not expecting severe weather. That is not to say some storms won't be strong enough to produce strong/gusty winds in multicell clustering, as well as bringing heavy rainfall and the possibility of small hail as we saw yesterday. Highs will generally reach the upper 80s/lower 90s and will depend on timing of precip/cloud cover. 40/Sizemore .LONG TERM... Friday through Tuesday. A somewhat vigorous and well-organized shortwave will pass through the Tennessee Valley on Friday, an occurrence that has been oddly common this summer. The shortwave should be located in North MS Friday morning, with a mid-level dry slot entering Northwest AL. This is also where a surface to 700mb front should exist and provide a focus for thunderstorm development in a band just to the northwest of I-59. Unidirectional 0-6km shear of 20-25kt suggests a potential for strong to perhaps marginally severe wind gusts if storms become organized. This potential will not be mentioned in the HWO at this time, but it may need to be added later today or on Friday morning. Models are now in good agreement for Saturday and indicate stronger subsidence with the passage of the shortwave trough. Rain chances have been reduced significantly and may need to be adjusted downward again in future forecasts. Higher rain chances may return on Sunday and Monday as PWAT values rebound with the development of a trough extending from the Ohio Valley southward into Alabama. Rain chances could decrease again on Tuesday and Wednesday if the trough progresses eastward as indicated by model guidance. 87/Grantham && .AVIATION... 18Z TAF Discussion.. Showers and thunderstorms already forming along and out ahead of a mid-level disturbance that is moving through Central Alabama. Frequent lightning and gusty winds are possible with these storms. Due to higher moisture in the lower levels, wet microburst activity is limited but cannot be ruled out. Most activity is expected to diminish this evening with the loss of peak heating. VCTS for all terminals continues until around 00Z for any lingering activity. Some guidance has suggested fog development for a few of the terminals in the morning hours however confidence is low at this time. 07 && .FIRE WEATHER... High relative humidity values will continue. Relatively high rain chances are expected through Friday with much lower chances on Saturday. Morning fog and low clouds will be possible in locations that receive afternoon and evening rainfall. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 87 70 89 70 / 40 60 40 20 10 Anniston 71 87 70 90 70 / 40 70 40 20 10 Birmingham 72 88 71 90 72 / 40 60 40 20 10 Tuscaloosa 73 90 72 92 72 / 40 60 30 20 10 Calera 70 87 71 89 71 / 40 70 40 20 10 Auburn 72 87 71 87 71 / 50 60 40 20 10 Montgomery 73 91 73 91 73 / 50 60 40 20 20 Troy 73 90 72 90 72 / 50 60 40 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 9, 4:38 AM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 438 AM CDT Thu Aug 9 2018 ALZ011>015-017>050-101245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 438 AM CDT Thu Aug 9 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, Aug 9, 11:01 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1101 AM CDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 2 NNE BUCKSVILLE 33.31N 87.08W
08/08/2018 JEFFERSON AL FIRE DEPT/RESCUE
A FEW TREES DOWN IN THE LOWETOWN AREA NEAR
MCCALLA. LOCATION APPROXIMATED.
&&
MWSpecial weather statement, Aug 9, 11:50 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1150 AM CDT THU AUG 9 2018
ALZ017-091715-
Blount AL-
1150 AM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT COUNTY UNTIL
1215 PM CDT...
At 1150 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Arab to near Nectar. Movement was east at 15
mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Oneonta, Blountsville, Cleveland, Altoona, Snead, Susan Moore, Walnut
Grove, Rosa, McLarty, Strawberry, Brooksville, Chamblees Mill, Fowler
Spring and Hendrix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3421 8641 3410 8630 3405 8633 3399 8633
3395 8637 3394 8633 3393 8633 3400 8670
3411 8665 3412 8660 3415 8659 3419 8655
3421 8655 3423 8652 3425 8651 3426 8645
TIME...MOT...LOC 1650Z 279DEG 12KT 3430 8650 3402 8662
05Special weather statement, Aug 9, 12:09 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1209 PM CDT THU AUG 9 2018
ALZ017-018-026-091745-
Etowah AL-St. Clair AL-Blount AL-
1209 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLOUNT...WESTERN ETOWAH
AND NORTH CENTRAL ST. CLAIR COUNTIES UNTIL 1245 PM CDT...
At 1209 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Arab to near Altoona to Oneonta
to near Locust Fork. Movement was east at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Rainbow City, Oneonta, Attalla, Cleveland, Ashville, Sardis City,
Locust Fork, Steele, Altoona, Snead, Susan Moore, Walnut Grove,
Allgood, Fairview, Rosa, McLarty, Aurora, Brooksville, Inland Lake
and Highland Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3426 8644 3425 8644 3421 8641 3410 8630
3418 8619 3418 8611 3394 8614 3378 8629
3390 8666 3404 8654 3426 8649
TIME...MOT...LOC 1709Z 283DEG 19KT 3429 8639 3402 8641 3394 8646 3388
8657
05Special weather statement, Aug 9, 12:32 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1232 PM CDT THU AUG 9 2018
ALZ018-026-091800-
Etowah AL-St. Clair AL-
1232 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR ETOWAH AND NORTHEASTERN ST. CLAIR
COUNTIES UNTIL 100 PM CDT...
At 1232 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Boaz to near Attalla to near Steele. Movement
was east at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Gadsden, Rainbow City, Attalla, Glencoe, Sardis City, Steele,
Altoona, Walnut Grove, Reece City, Aurora, Gadsden Mall, Noccalula
Falls, Neely Henry Lake, Southside, Alabama International Dragway,
Gadsden Steam Plant, Mountainboro, Rockledge, Gadsden Water Works and
Ramsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3392 8594 3391 8597 3389 8597 3389 8599
3386 8600 3387 8602 3385 8602 3384 8606
3395 8633 3409 8627 3416 8622 3418 8619
3419 8611 3420 8610 3420 8588
TIME...MOT...LOC 1732Z 289DEG 19KT 3422 8617 3407 8613 3399 8621
05Special weather statement, Aug 9, 12:50 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1250 PM CDT THU AUG 9 2018
ALZ018>020-026-091815-
Calhoun AL-Etowah AL-St. Clair AL-Cherokee AL-
1250 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CALHOUN...ETOWAH...
NORTHEASTERN ST. CLAIR AND SOUTHWESTERN CHEROKEE COUNTIES UNTIL 115
PM CDT...
At 1250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crossville to near Slackland to Rainbow
City to near Neely Henry Lake. Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Gadsden, Jacksonville, Rainbow City, Attalla, Piedmont, Hokes Bluff,
Centre, Cedar Bluff, Centre Municipal Airport, Glencoe, Ashville,
Ohatchee, Steele, Leesburg, Reece City, Sand Rock, Cherokee Rock
Village, Slackland, Gadsden Mall and Western Weiss Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3413 8553 3377 8569 3379 8625 3420 8609
3420 8584 3424 8584 3424 8581 3426 8581
3426 8577 3434 8568
TIME...MOT...LOC 1750Z 265DEG 32KT 3426 8605 3413 8590 3397 8602 3381
8611
05Special weather statement, Aug 9, 1:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
102 PM CDT THU AUG 9 2018
ALZ023-024-034-091830-
Bibb AL-Jefferson AL-Tuscaloosa AL-
102 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TUSCALOOSA...NORTH
CENTRAL BIBB AND SOUTH CENTRAL JEFFERSON COUNTIES UNTIL 130 PM CDT...
At 102 PM CDT, Doppler radar was tracking a strong thunderstorm near
Abernant, or 16 miles east of Holt, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bessemer, Lake View, Vance, Woodstock, Tannehill Ironworks State
Park, Abernant, North Bibb, McCalla, Bucksville, McAdory, Green Pond,
Caffee Junction and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3338 8699 3325 8700 3325 8703 3321 8703
3321 8702 3319 8702 3319 8703 3317 8703
3317 8701 3313 8701 3321 8726 3328 8727
TIME...MOT...LOC 1802Z 269DEG 18KT 3324 8722
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:13 PM CDT | Special Weather Statement | BMX | Cleburne | 32 min |
| Aug 8, 7:16 PM CDT | Special Weather Statement | BMX | Barbour | 44 min |
| Aug 8, 8:10 PM CDT | Special Weather Statement | BMX | Pickens | 35 min |
| Aug 9, 11:50 AM CDT | Special Weather Statement | BMX | Blount | 25 min |
| Aug 9, 12:09 PM CDT | Special Weather Statement | BMX | Blount | 36 min |
| Aug 9, 12:32 PM CDT | Special Weather Statement | BMX | Etowah | 28 min |
| Aug 9, 12:50 PM CDT | Special Weather Statement | BMX | Cherokee, Etowah | 25 min |
| Aug 9, 1:12 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee | 33 min |
| Aug 9, 1:38 PM CDT | Special Weather Statement | BMX | Cherokee, Cleburne | 37 min |
| Aug 9, 2:14 PM CDT | Special Weather Statement | BMX | Bibb | 31 min |
| Aug 9, 2:29 PM CDT | Special Weather Statement | BMX | Randolph | 31 min |
| Aug 9, 2:41 PM CDT | Special Weather Statement | BMX | Bibb | 34 min |
| Aug 9, 2:56 PM CDT | Special Weather Statement | BMX | Chambers | 34 min |
| Aug 9, 3:10 PM CDT | Special Weather Statement | BMX | Chilton | 35 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.